Make an appointment:
Specialty
(i.e. Dermatologists)
Location

Can HIV cause pigmentation loss?

I'm a middle aged black man, and I was diagnosed as HIV-positive two years ago. I've been following my doctor's advice pretty carefully since then, but now it looks like I'm starting to lose pigment on my penis. Is this caused by HIV or do I have another problem?
Changes in skin pigmentation can have many causes, and the doctors who are best qualified to help with your problem include primary care doctors and dermatologists. Additionally, your HIV specialist may be able to provide you with important advice. Not all changes in skin pigmentation are caused directly by HIV infection. You may have an unrelated condition, such as vitiligo, which is a benign loss of skin pigmentation of unknown cause. Several infectious causes of loss of skin pigmentation on the penis, including sexually transmitted infections and fungal infections, may also be the cause. These infections often occur in patients without HIV, but HIV infection does predispose to a higher risk of contracting these infections or of contracting them in a more serious form. Many medications, including medications used to treat HIV, may also cause changes in skin pigmentation, but this would be rare if isolated only to the penis. Finally, there are several rare but serious causes of change in skin pigmentation which are cancerous and require immediate evaluation. These include melanoma, which can occur in any patient, and Kaposi's sarcoma which occurs almost exclusively in HIV-infected patients. Final diagnosis of your condition will not be possible without examination by a personal physician. A strong recommendation would be to discuss your condition with your primary care physician, HIV doctor, or dermatologist.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Nearby Doctors

  • Dr. Sitha Miller
    Dr. Sitha Miller MD
    Primary Care Doctor
    Avg Rec:
    9390 E Central Ave
    Wichita, KS 67206

Other Doctors